The Akima's fitting method for quartic splines




Quartic splines, Akima's fitting spline interpolation procedure, error estimates
Abstract views: 195


For the Hermite type quartic spline interpolating on the partition knots and at the midpoint of each subinterval, we consider the estimation of the derivatives on the knots, and the values of these derivatives are obtained by constructing an algorithm of Akima's type. For computing the derivatives on endpoints are also considered alternatives that request optimal properties near the endpoints. The error estimate in the interpolation with this quartic spline is generally obtained in terms of the modulus of continuity. In the case of interpolating smooth functions, the corresponding error estimate reveal the maximal order of approximation \({\mathcal O}(h^3)\). A numerical experiment is presented for making the comparison between the Akima's cubic spline and the Akima's variant quartic spline having deficiency 2 and natural endpoint conditions.


Download data is not yet available.


H. Akima, A new method for interpolation and smooth curve fitting based on local procedures, J. Assoc.Comput. Mach., 4 (1970), pp. 589–602, DOI:

G. Behforooz, Quadratic spline, Appl. Math. Letters, 1 (1988), pp. 177–180, DOI:

G.H. Behforooz, N. Papamichel, End conditions for cubic spline interpolation, J. Inst. Math. Appl., 23 (1979), pp. 355–366, DOI:

A.M. Bica, Fitting data using optimal Hermite type cubic interpolating splines, Appl. Math. Lett., 25 (2012), pp. 2047–2051, DOI:

A.M. Bica, Optimizing at the end-points the Akima’s interpolation method of smooth curve fitting, Computer Aided Geometric Design, 31 (2014), pp. 245–257, DOI:

A.M. Bica, D. Curila-Popescu, M. Curila, Optimal properties for deficient quartic splines of Marsden type, J. Numer. Anal. & Approx. Theory, 49 (2020) no. 2, pp. 113-130. DOI:

C. de Boor, A. Pinkus, The B-spline recurrence relations of Chakalov and of Popoviciu, J. Approx. Theory, 124 (2003), pp. 115–123, DOI:

E. Catmul, R. Rom, A class of local interpolating splines, Computer Aided Geometric Design, pp. 317–326, Barnhill, R.E., Reisenfeld, R.F. (Eds.), Academic Press, New York, 1974, DOI:

L. Chakalov, On a certain presentation of the Newton divided differences in interpolation theory and its applications, Annuaire Univ. Sofia, Fiz. Mat. Fakultet, 34 (1938), pp. 353–394 (in Bulgarian).

S. Dubey, Y.P. Dubey, Convergence of C2 deficient quartic spline interpolation, Adv. Comput. Sciences & Technol., 10 (2017) no. 4, pp. 519–527.

X. Han, X. Guo, Cubic Hermite interpolation with minimal derivative oscillation, J. Comput. Appl. Math., 331 (2018), pp. 82–87, DOI:

G. Howell, A.K. Varma, Best error bounds for quartic spline interpolation, J. Approx. Theory, 58 (1989), pp. 58–67, DOI:

G. Micula, S. Micula, Handbook of splines. Mathematics and its Applications, 462, Kluwer Academic Publishers, Dordrecht, 1999 DOI:

T. Popoviciu, Sur le prolongement des fonctions convexes d’ordre superieur, Bull. Math. Soc. Roumaine des Sc., 36 (1934), pp. 75–108.

I.J. Schoenberg, Contributions to the problem of approximation of equidistant data by analytic functions, Part A: on the problem of smoothing or graduation, a first class of analytic approximation formulas, Quart. Appl. Math., 4 (1946), pp. 45–99, DOI:

Y.S. Volkov, Best error bounds for the derivative of a quartic interpolation spline, Siberian Adv. Math., 9 (1999) no. 2, pp. 140-150.




How to Cite

Bica, A. M., & Curilă (Popescu), D. (2022). The Akima’s fitting method for quartic splines. J. Numer. Anal. Approx. Theory, 51(2), 155–166.